MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22214A
Medical Device Problem Codes Use of Device Problem (1670); Improper or Incorrect Procedure or Method (2017); Device Handling Problem (3265)
Health Effect - Clinical Code Intracranial Hemorrhage (1891)
Date of Event 01/31/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since a small bleeding occurred when penetrating the dura, and electrodes were placed in locations in the patient's brain different than planned with the brainlab navigation device involved, despite according to the surgeon: - the bleeding was detected immediately upon the penetration of the dura.A coagulation of the bleeding source was performed, which resulted in bleeding control perioperatively.- the results of the surgery were still in accordance with expectation.- there are no signs of negative effects to the patient, neither due to the 1.5 cm bleeding in the right temporal lobe (determined with post-op mri on (b)(6) 2017), nor due to the electrode placements nor due to prolong of surgery/anesthesia (of ca.45 min).- no further remedial actions (except patient surveillance with planned follow-up mri) were necessary, done or planned for this patient due to this issue.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the deviation in location of the dura penetration and the deviations of the actual positions of the electrodes from the planned positions is a combination of the following factors: - the pre-op ct scan used for the patient registration for navigation did not fulfill the requirements of the brainlab scan protocol, since the scan was cut off below the eyes and did not contain all facial parts necessary to acquire registration points.- suboptimal patient registration for navigation, that was apparently not detected by the user with the necessary verification of navigation accuracy.There is no indication of a systematic error or malfunction of the brainlab device (navigation) contributing to this issue at this surgery.Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a implantation of seeg electrodes (to treat epilepsy) into the patient's brain, has been performed with the aid of the virtual display of the brainlab navigation version 2.1.1.Pre-operative ct scans (ct and ct angio) were acquired ca.2 weeks before the surgery, to use with navigation.5 trajectories for the electrodes were planned on the pre-op ct scans and mri scans before the surgery with the brainlab iplan planning sw.During the procedure the surgeon: - positioned the patient in a prone orientation in a (non-brainlab) head holder.- performed the initial patient registration on the pre-op ct with surface matching to match the virtual display of the navigation to the current patient anatomy.Several attempts were necessary to achieve a desired registration accuracy.- draped the patient, verified the accuracy of the registration and determined the result as good.- created the burr holes.At the penetration of dura membrane by monopolar cauterization for one intended electrode placement, a small bleeding occurred (perforation of vein: vena labe, the bleeding is localized in the temporal lobe gyrus temporalis medius on the right side).The bleeding was detected immediately upon the penetration of the dura.A coagulation of the bleeding source was performed, which resulted in bleeding control perioperatively (volume of blood loss: ca 20-30 ml).The surgeon team decided at the surgery to not place this electrode in this region.- placed 4 electrodes with aid of navigation.A post-op ct scan was performed, which showed the small bleeding that had occurred, and the surgeon determined that the electrode locations differed by ca.5 mm to ca.8 mm from the intended target locations.According to the surgeon: - the bleeding was detected immediately upon the penetration of the dura.A coagulation of the bleeding source was performed, which resulted in bleeding control perioperatively.- the results of the surgery were still in accordance with expectation.- there are no signs of negative effects to the patient, neither due to the 1.5 cm bleeding in the right temporal lobe (determined with post-op mri on (b)(6) 2017), nor due to the electrode placements nor due to prolong of surgery/anesthesia (of ca.45 min).- no further remedial actions (except patient surveillance with planned follow-up mri) were necessary, done or planned for this patient due to this issue.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 2.1.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
MDR Report Key6371353
Report Number8043933-2017-00008
Device Sequence Number1008166
Product Code HAW
UDI-Device Identifier04056481000493
UDI-Public04056481000493
Combination Product (Y/N)N
Initial Reporter CountryNO
PMA/510(K) Number
K092467
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 01/31/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number22214A
Device Catalogue Number71093
Device Lot NumberSW V. 2.1.1
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2017
Initial Report FDA Received Date03/02/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;